Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 15, 2017, 8:42 PM CDT for Dunn County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2017, 8:42 PM CDT (01:42 UTC)
- Expired
- Apr 15, 2017, 9:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
County Dunn County, WI
The radar
The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
232 WWUS83 KMPX 160142 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 842 PM CDT SAT APR 15 2017 WIZ023-025-160215- St. Croix-Dunn- 842 PM CDT SAT APR 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUNN AND EAST CENTRAL ST. CROIX COUNTIES... At 842 PM CDT, a strong thunderstorm was located near Downing, or 13 miles northwest of Menomonie, moving east at 25 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. This storm will be near... Menomonie around 915 PM CDT. Other locations impacted by this storm include Cedar Falls, Downing, Hersey, Tainter Lake, Wilson, Boyceville, Knapp, Wheeler, Colfax and Glenwood City. This includes Interstate 94 in Wisconsin between mile markers 26 and 51. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4493 9227 4510 9212 4506 9169 4479 9178 TIME...MOT...LOC 0142Z 284DEG 24KT 4500 9214 $$ BORGHOFF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 15, 7:00 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 15, 7:00 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Sat Apr 15 2017
.SHORT TERM...(This evening through Sunday)
Issued at 318 PM CDT Sat Apr 15 2017
The widespread rain has ended, but chances for showers and
thunderstorms remain across the region. Early afternoon GOES16
visible satellite imagery showed an area of vorticity over central
Minnesota, and surface obs reflected this cyclonic circulation.
Satellite and radar data also identified two boundaries near this
meso-low, and a few showers and thunderstorms were developing along
these boundaries.
Temperatures in the low 70s and dewpoints in the upper 50s led to
MLCAPE values of 500 to 1000 J/kg. This together with Effective
Shear values of 35 to 40 supported the marginal and slight SPC
outlooks across the southern part of the forecast period. The lack
of CIN across the region allows this convective available potential
energy to be slowly released across the warm sector, and this should
limit the severe potential to just some hail with a few stronger
storms.
A cold front will move though the region overnight which will usher
much drier air over MN and WI. Sunday will be breezy with northwest
wind gusts around 20 to 25 mph. Large scale subsidence should keep
clouds at bay.
.LONG TERM...(Sunday night through Saturday)
Issued at 318 PM CDT Sat Apr 15 2017
Not too much has changed with respect to the latter portion of the
forecast. Guidance continues to show good agreement on the big
picture, with zonal flow over the northern CONUS through midweek,
then split flow with a cutoff low over the west by the end of the
period. There are certainly some differences in the details, with
the quick zonal flow leading to differences in both timing and
location of specific features through the period, although agreement
is a bit better than yesterday. Overall, continued to stick close to
model consensus.
Surface ridge over the area on Sunday will shift east by Monday as a
weak shortwave trough moves through the region. Should come through
dry, but it's possible some light precipitation could be wrung out
as it moves through. A better shot of seeing measurable
precipitation looks to occur Monday night and Tuesday as we see
another shortwave trough move through the area. This feature looks
to more robust, with all of the guidance showing a similar track of
a surface low through southern Minnesota on Tuesday, with a decent
slug of precipitation in the area of warm advection and differential
PVA ahead of it. Given its expected track, there will be some
thunder potential, particularly across the southern portion of the
area, although instability doesn't look too impressive at this
point. We should see things dry out Tuesday night as a ridge of high
pressure briefly exerts itself over the area. However, that looks to
be short-lived as we start to see a deeper trough setup over the
western US, and a shortwave trough ejects out and helps to drive
another surface low northeast toward the area. Agreement on this
feature has markedly improved, with the GFS, ECMWF, Canadian, and
MPAS all taking the surface low from Kansas on Wednesday evening to
southern Wisconsin by Thursday afternoon. This leads to a prolonged
period of PoPs moving through from southwest to northeast from
Wednesday through the day on Thursday. A larger area of high
pressure builds in from the northwest in the wake of this system,
bringing dry weather for Thursday night into Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 700 PM CDT Sat Apr 15 2017
Last gasp of showers and thunderstorms are now over eastern MN and
should exit to the east of EAU by 06 or 07Z. Then clear skies for
the rest of the period with gusty west winds developing Sunday
morning.
KMSP...Showers and thunderstorms should impact the terminal
through about 01Z or so with a few light showers in the vicinity
til 03Z. Other than gusty west winds Sunday, no concerns following
early evening.
/OUTLOOK FOR KMSP/
Mon...VFR. Wind SE at 5-10kt.
Tue...MVFR and -RA with IFR/TSRA possible. Wind SS at 10G20kt.
Wed...VFR with MVFR Cigs possible. Wind E at 10G15kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Fire Weather Watch from Sunday afternoon through Sunday evening
for MNZ041>043-047>050-054>058-064-065-073-074.
&&
SHORT TERM...JRB
LONG TERM...999
AVIATION...BORGHOFFHazardous weather outlook, Apr 15, 1:18 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 118 PM CDT Sat Apr 15 2017 MNZ074>078-082>085-091>093-WIZ026-028-161830- Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn-Pepin-Eau Claire- 118 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of south central Minnesota...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this afternoon and evening. A few storms could be strong to severe near I-90, but the overall severe weather threat is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed but is unlikely. MNZ041>045-047>070-073-WIZ014>016-023>025-027-161830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- 118 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this afternoon and evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Tuesday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Local storm report, Apr 15, 6:40 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 1 NNW APPLE VALLEY 44.74N 93.22W
04/15/2017 E0.75 INCH DAKOTA MN PUBLIC
&&
BORGHOFFSpecial weather statement, Apr 15, 7:59 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT SAT APR 15 2017
WIZ014-023-160130-
Polk-St. Croix-
759 PM CDT SAT APR 15 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. CROIX
AND SOUTHEASTERN POLK COUNTIES...
At 759 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wanderoos to near Deer Park to near
New Richmond. Movement was east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
These storms will be near...
Amery around 810 PM CDT.
Turtle Lake around 825 PM CDT.
Other locations impacted by these storms include Deronda, Deer Park,
Clear Lake, Forest, Range, Wanderoos, Cylon, Clayton and Joel.
This includes U.S. Highway 61 near mile marker 165.
LAT...LON 4553 9216 4514 9215 4512 9237 4511 9237
4512 9238 4511 9252 4522 9250 4539 9256
TIME...MOT...LOC 0059Z 250DEG 31KT 4539 9250 4523 9244 4515 9248
BORGHOFFLocal storm report, Apr 15, 8:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 6 S RIVER FALLS 44.77N 92.60W
04/15/2017 M1.00 INCH PIERCE WI TRAINED SPOTTER
&&
CARLYONLocal storm report, Apr 15, 8:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 NW ELLSWORTH 44.78N 92.55W
04/15/2017 M0.75 INCH PIERCE WI PUBLIC
&&
CARLYONLocal storm report, Apr 15, 8:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
842 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 N ELLSWORTH 44.75N 92.49W
04/15/2017 E0.75 INCH PIERCE WI PUBLIC
REPORTED AT 580TH AVE AND MAPLE STREET,
ELLSWORTH, WI.
&&
CARLYONSpecial weather statement, Apr 15, 8:42 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 842 PM CDT SAT APR 15 2017 WIZ023-025-160215- St. Croix-Dunn- 842 PM CDT SAT APR 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUNN AND EAST CENTRAL ST. CROIX COUNTIES... At 842 PM CDT, a strong thunderstorm was located near Downing, or 13 miles northwest of Menomonie, moving east at 25 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. This storm will be near... Menomonie around 915 PM CDT. Other locations impacted by this storm include Cedar Falls, Downing, Hersey, Tainter Lake, Wilson, Boyceville, Knapp, Wheeler, Colfax and Glenwood City. This includes Interstate 94 in Wisconsin between mile markers 26 and 51. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4493 9227 4510 9212 4506 9169 4479 9178 TIME...MOT...LOC 0142Z 284DEG 24KT 4500 9214 BORGHOFF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:52 AM CDT | Red Flag Warning | MPX | Benton, Brown, Chippewa, Douglas, Kandiyohi, Lac qui Parle and 10 more | 17 hr |
| Apr 15, 7:59 PM CDT | Special Weather Statement | MPX | Polk | 31 min |
| Apr 15, 8:01 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 32 min |
| Apr 15, 8:24 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 35 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.